Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 15, 2000, 11:12 PM CDT for Sioux County, Iowa. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 2000, 11:12 PM CDT (04:12 UTC)
- Expired
- May 16, 2000, 12:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:25 PM CDT | Hail 1 | Rock Vly, IA | |
| May 15, 11:25 PM CDT | Hail 1.5 | Rock Vly, IA | |
| May 15, 11:50 PM CDT | Thunderstorm Wind 52 E | Hawarden, IA | Thunderstorms winds caused tree damage and minor damage to buildings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1587 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 160414 SVRFSD IAC167-160500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 PM CDT MON MAY 15 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SIOUX COUNTY IN NORTHWEST IOWA * UNTIL MIDNIGHT CDT * AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF FAIRVIEW...OR ABOUT 5 MILES NORTH OF CANTON...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUDSON AROUND 1130 PM CDT ROCK VALLEY AROUND 1135 PM CDT SIOUX CENTER AROUND 1145 PM CDT IRETON AROUND 1150 PM CDT LARGE HAIL UP GOLF BALL SIZE HAIL WAS REPORTED WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS. J
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 8:30 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 15, 8:30 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 830 PM CDT MON MAY 15 2000 NUMEROUS TSTMS HAVE BEEN REDVLPG ESE FM ECNTRL SD TO SW MN AND NR IA BORDER EARLY TNGT...WITH LOTS OF PEA TO MARBLE SIZE HAIL AND HEAVY RAIN...BUT NOT MUCH MORE RIGHT NOW. THESE SHWRS/TSTMS SHOULD CONTINUE THE REST OF THE EVE BEFORE RESPONSIBLE SHORT WAVE MOVES E. PREV FCST IN THE BALLPARK FOR NOW. GULF MOISTURE WILL CONTINUE TO STREAM NWD THRU CNTRL PLAINS...AND BRING EVEN MORE ACTION BY LATE TUE NGT INTO WED AS BOUNDARY SAGS SWD INTO AREA. .FSD...NONE RYRHOLM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| May 15, 11:57 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.